Back to Ask the Diabetes Team Ask the Diabetes Team

From Summerville, South Carolina, USA:

My 11 year old daughter, diagnosed just 1 year ago with Type 1, recently tried to switch to the short syringes. After about three days of use she developed an injection site reaction. The area was red, swollen and about the size of a half dollar. We discontinued use and returned to the regular syringes. She would like to use the short needles but we worry about the reaction. What could cause this and is there anything we can do to stop it?


I wonder if your daughter's insulin did not go deep enough (perhaps the needle was not in all the way) and whether she may have given the insulin into the layers of the skin rather than into the fatty tissue. This would raise a bump, usually clear but can have redness around it. Talk to your diabetes team about whether to try using the short needles again, making sure the needle is all the way in and not given at an angle.

The other possibility, less likely, would be an allergic reaction to something in the insulin or the new syringe. If this redness happens again be sure to let your doctor know about it.

I have found that most of my pediatric patients love the short needle syringes, however a few patients have found them to be more painful or have other problems such as insulin leakage.


Original posting 4 Aug 97


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:08:54
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.